Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 212, NWS Charleston, WV

August 30, 2019Mason County, West Virginia; Gallia County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 30, 2019, 6:48 PM EDT for Mason County, West Virginia; Gallia County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2019, 6:48 PM EDT (22:48 UTC)
Expired
Aug 30, 2019, 7:15 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gallia County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:33 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 30, 2:33 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Fri Aug 30 2019

.SYNOPSIS...
Scattered showers and thunderstorms possible along slow moving
cold front into the Labor Day weekend with temperatures slightly
above normal. Dry and hot for the start of the work week.

&&

.NEAR TERM /THROUGH SATURDAY/...
A cold front slowly sagging through the forecast area this
afternoon into Saturday will provide a focus for showers and
thunderstorms with the best coverage expected Saturday
afternoon.

While surface based parcels will be weakly capped near H850,
surface convergence/moisture pooling along the front along with
diurnal heating looks to be sufficient to overcome this and
produce at least scattered showers and storms this afternoon,
primarily across southeastern Ohio with the best chances in
Greenup and Carter County. Given lack of any significant upper
level support think coverage will quickly fade with loss of
heating this evening.

As the front continues to sag southeast during the overnight
will likely see development of an area of fog and stratus along
and south of the front.

Weak mid-level disturbances coupled with surface heating and
terrain influences will provide increased chances for showers
and storms Saturday afternoon across southern portions of the
forecast area with the best coverage near the mountains.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/... As of 200
PM Friday...

Models consensus suggest developing southerly flow could lift any
remnants of an old frontal boundary north Saturday night.
Consequently, dewpoints will increase into the mid to upper 60s
through the period. This keeps low chance PoPs for showers into
Sunday. However, bufkit soundings indicate significantly dry air
aloft, which could prevent significant showers to develop.

Confidence runs high for a strong surface high pressure system to be
in control of weather conditions through mid week. Temperatures will
gradually increase through mid week with highs reaching the lower
90s Wednesday afternoon across the lowlands.

Guidance suggests the arrival of a weak cold front later on
Wednesday. However, I am not impressed about their QPF fields and
accepted low chance PoPs from model blends.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 240 PM Friday...

The region will be under the influence of a surface high pressure
through the period. Unsettled afternoon conditions can be
expected due to lingering low level moisture, diurnal heating
and orographic effects.

Hurricane Dorian is expected to track west to LIKELY affect the
Florida peninsula by the end of the weekend. Dorian is expected
to curve north and ride along the eastern seaboard during the
new week. With this track, Dorian is expected to pose NO threats
to the local area. We'll continue to monitor weather trends and
bring you the latest on Dorian's intensity and path heading
into the end of next week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...

Cold front slowly sagging south into the northwestern portions
of the forecast area may spark a few thunderstorms 20-00Z this
afternoon near HTS and possibly PKB with locally MVFR/IFR
conditions possible in any heavier downpours. Any convection
that does develop will quickly diminish with loss of heating
this evening.

As the front continues to sag south overnight will see IFR or
worse fog/stratus developing after 07Z along and south of the
front and mixing out by 13-14Z Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Thunderstorm coverage may vary this
afternoon. Fog timing, density, and coverage could vary
overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z SATURDAY...

Locally MVFR/IFR conditions with scattered thunderstorms at all
terminals except PKB Saturday afternoon/evening. IFR
fog/stratus possible overnight into Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JP
Hazardous weather outlook, Aug 30, 3:47 AM EDT, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
347 AM EDT Fri Aug 30 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-310800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
347 AM EDT Fri Aug 30 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 6:35 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Fri Aug 30 2019

KYZ101-103-OHZ083-085>087-WVZ005>008-014-302315-
Boyd-Greenup-Jackson-Meigs-Gallia-Lawrence-Jackson-Mason-Wayne-
Cabell-Putnam-
635 PM EDT Fri Aug 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BOYD...
CENTRAL GREENUP...SOUTHERN MEIGS...GALLIA...SOUTHEASTERN JACKSON...
LAWRENCE...MASON...CABELL...NORTHWESTERN PUTNAM...NORTH CENTRAL WAYNE
AND CENTRAL JACKSON COUNTIES...

At 635 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Rutland to near Franklin
Furnace. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Huntington, Ashland, Ironton, Point Pleasant, Gallipolis, Ripley,
Coal Grove, Pomeroy, Oak Hill, Rio Grande, Chesapeake, Racine,
Proctorville, Rutland, Beech Fork State Park, Lake Vesuvius,
Barboursville, Kenova, Milton and Catlettsburg.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 132 and 145.
 Interstate 64 in Kentucky near mile marker 191.
 Interstate 64 in West Virginia between mile markers 1 and 25.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3873 8287 3869 8288 3858 8284 3857 8281
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8270 3875 8266 3885 8265 3885 8267
      3903 8238 3903 8232 3907 8232 3909 8229
      3886 8152 3885 8152 3827 8241 3862 8304
TIME...MOT...LOC 2235Z 295DEG 33KT 3902 8230 3864 8290

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:35 PM EDTSpecial Weather StatementRLXCabell, Jackson, Mason40 min
Aug 30, 7:11 PM EDTSevere Thunderstorm WarningRLXMason, Putnam34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.